Case of the Month with Crutchfield Dermatology

Friday, August 2, 2013
Specialty: 

What is the red, bumpy, painful rash on this boy’s face?

This 8-year-old boy has a two-month history of a progressive, painful, papulonodular eruption on his face, with yellow crusting. It started as a small, itchy spot, which the boy’s father treated with some of his own eczema medications. It got better for a few weeks but then started to worsen. As a result, the father increased the use of the medication that initially made it better.

Diagnosis: Steroid Acne

This condition was caused by daily use of clobetasol 0.05 percent ointment for two months, which produced an anceiform eruption with concomitant weakening of the facial follicular walls, with rupture and inflammation and mild secondary impetiginization.

In this case, we educated the father about the importance of using only the medications specifically prescribed for him.

We initiated a four- to six-week step-down program: Westcort Cream twice a day for seven days, DesOwen Cream twice daily for seven days and Elidel twice a day for 14–21 days. For the secondary impetigo, we gave him Keflex elixir, 250 mg, thrice daily for 10 days.


For more information, contact Charles E. Crutchfield III, MD, at Crutchfield Dermatology or visit www.CrutchfieldDermatology.com.